Colorado, 2021

Hail in Colorado, August 7, 2021

August 7, 2021 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced large hail, up to half dollar size, in eastern Lincoln County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced large hail, up to half dollar size, in eastern Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 9:54 AM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 7, 9:54 AM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1054 AM MDT Sat Aug 7 2021

.UPDATE...
Issued at 1045 AM MDT Sat Aug 7 2021

The center of the upper trough can be seen on the geocolor
satellite imagery along with the plume of smoke that has pushed
into the forecast area. This will greatly decrease visibility
across the region with sensors showing 3 to 6 miles currently.
Current temperatures across the region are stilling in the mid to
upper 70s so have not lowered high temps for the day given the
extent of the smoke. However, we could come in a degree or two
under due to how thick the smoke will be in some areas. Kept low
pops mainly over the northern mountain areas for a slight chance
at isolated convection by the afternoon. Do not expect storms to
survive off the higher terrain given the overall lack of
instability as well as the possible struggle to reach convective
temp with the smoke.

&&

.SHORT TERM...(Today and tonight)
Issued at 350 AM MDT Sat Aug 7 2021

Smoke is making a steady eastward progression across our forecast
area early this morning. There was a dominating area of smoke as
seen on yesterday's visible satellite imagery working across Utah,
and unfortunately that will be affecting us today and tonight. The
smoke was so thick this morning that visibilities were being
reduced as far east as Laramie, WY to Walden, CO and then into
west central Colorado, including Grand Junction where visibility
had dropped to 3 miles. Unfortunately, this same airmass will
overspread us this morning, with a thick layer of smoke expected.
Surface visibility and air quality will drop considerably,
especially as we start to mix that thicker smoke layer down to the
surface this morning. The thicker smoke will then persist through
the rest of the day, and likely tonight over almost all of the
forecast area per latest HRRR Smoke depictions and the expected
flow regime. Perhaps the northeast plains see a little improvement
later this evening with enough northwest flow to push in a little
cleaner air from the High Plains.

We do think the smoke will be thick enough to also result in
cooler temperatures, in addition to the cool advection aloft
associated with the upper level trough passage. The lingering
showers on the plains should be decreasing/ending by daybreak.
Then, perhaps just enough instability this afternoon to produce
an isolated shower/storm over the Front Range mountains or
northeast corner, although with the smoke we may not see full
convective mixing. We've dropped our forecast max temperatures by
2-3 degrees in most areas, accounting for the density of smoke.

.LONG TERM...(Sunday through Friday)
Issued at 310 AM MDT Sat Aug 7 2021

Hot, dry and smoky conditions will be the theme for the next
several days. Smoke should decrease a little bit during the day
Sunday as ridging tries to build to our south, while a strong
shortwave trough axis pivots through the Pacific Northwest. The
result will be increasing southwesterly flow aloft, which will
also bring warmer temperatures to the area during the afternoon.
Though daytime heating will likely be limited a degree or two by
the fairly thick smoke aloft, we're still looking at temperatures
in the mid 90s for most of the plains. It will also be quite dry,
with humidities falling into the 10-15% range.

The trough will continue tracking to the east and close off into
a compact upper level low as it swings across Montana. The overall
pattern is favorable for another push of thick smoke from the
west... as hinted at on the tail end of the 00/06z HRRR Smoke
runs... though it appears the worst of the smoke would track
closer to the base of the trough (Wyoming).

As the trough moves east of our area by Tuesday, we may see some
brief "relief" from the heat as a weak cool front tries to push
into the area. This would only briefly moderate our temperatures,
with highs for the urban corridor and plains still in the low to
mid 90s. There isn't much hope for precipitation with this front,
with PWATs still below normal in the post-frontal airmass.

A more substantial ridge tries to build over the Intermountain
West into the latter portion of the week. Models are hinting at an
increase in monsoon moisture Friday into next weekend, but mid-
level specific humidity values are still rather unimpressive. We
should see an increase in afternoon storms over the high country
by the end of the weak, but most of these storms will produce very
little precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1045 AM MDT Sat Aug 7 2021

Smoke will result in ILS approaches and reduced visibility for
most of the day. Visibility will drop anywhere from 3 to 6 SM
given ASOS sites across CO and WY through most of the TAF period.
Winds are on track to increase between 18 and 19z with a few
gusts of 20-30 knots expected through the afternoon. Winds should
rotate clockwise to east/southeast and eventually return to
normal drainage winds 03Z- 06Z. Visibilities should have a
tendency to improve toward dark, but may still hold near 6SM with
ILS conditions possibly persisting.

&&

.FIRE WEATHER...
Issued at 350 AM MDT Sat Aug 7 2021

Fire danger will be elevated in most areas today with breezy
northwest winds and gusts of 15-25 mph. Humidity will drop into
the 15-20% range in lower elevations, with 20-30% above 8000 feet.

Dry and breezy conditions are likely to continue into the week,
with elevated fire danger likely. Minimum humidities will fall
to 10-15% most afternoons across the mountain parks and plains.
The only question will be how windy it gets - the trough axis is
just a little too far north on Monday to get the stronger winds
here - but if this sinks south, near-critical fire danger would be
possible. The primary area of concern would be the plains, as most
of the high country has seen beneficial rainfall over the past few
weeks.

&&

.HYDROLOGY...
Issued at 350 AM MDT Sat Aug 7 2021

Only an isolated and weak shower/storm would be possible in the
burn areas today with no flash flood threat. Most likely, dry
conditions will persist.

There are no hydro concerns in the long term forecast period.
Very dry conditions are likely with no significant rainfall
expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Bowen
SHORT TERM...Barjenbruch
LONG TERM...Hiris
AVIATION...Bowen
FIRE WEATHER...Barjenbruch/Hiris
HYDROLOGY...Barjenbruch/Hiris
Hazardous weather outlook, Aug 7, 9:40 AM MST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Sat Aug 7 2021

COZ030>051-081645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Sat Aug 7 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Smoke will be widespread across the entire forecast area during
the late morning and through the afternoon, resulting in poor air
quality. Avoid prolonged outdoor activities, keep windows closed,
and check on those that have respiratory issues or are sensitive
to smoke.

Only an isolated shower or storm is possible this afternoon over
the Front Range Mountains and northeast corner of the state.

Fire danger will be elevated due to breezy northwest winds and
low humidity levels.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot, dry, and smoky conditions are expected for most of the coming
week. Fire danger will be elevated from afternoon breezes through
the early part of the week. There will be a little increase in
moisture by the end of the week with a chance for afternoon
thunderstorms returning to the high country.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Bowen/Gimmestad

In the hours before

Special weather statement, Aug 7, 12:08 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Denver CO
108 PM MDT Sat Aug 7 2021

COZ041-046-047-072000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
108 PM MDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of southeastern Elbert
County through 200 PM MDT...

At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Simla, or 22 miles southwest of Limon, moving
southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail and heavy rain
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kutch and Matheson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3881 10404 3917 10404 3921 10374 3884 10373
TIME...MOT...LOC 1907Z 305DEG 9KT 3906 10403

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RJK

The radar

The Pueblo radar (KPUX), 87 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
August 7, 1:30 PM MST
Where
Lincoln County, 6.49 mi W of Boyero
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.940, -103.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978620.